Welcome to Just Answer!
What you are describing at the moment with welts all over your dog's body sounds like she may have hives. This is an allergic reaction that causes these swellings. It can be to an insect sting, or to a medication (is she on any at the moment?).
I would suggest that you treat her for this! Do you have any BENADRYL (diphenhydramine). The dose that one generally gives is 1mg/lb. Is she about 50lbs? It comes as 25 mg tablets, and if she is 50lbs, I would like you to go give her TWO TABLETS. This can be repeated every 8 hours for 24-36h.
Here is more about Benadryl:
You should see improvement within 30 minutes.
In the meantime, apply cool compresses (a small towel dipped in cold water and wrung out) to the affected areas.
Here is more about allergic reactions in dogs:
If the swelling is increasing in size or starting to include other areas such as around her face or nose, I suggest you take her to your veterinarian immediately. Please stay with her until it starts to come down because if it starts to cause swelling in her airways this could be serious. If it comes down with the Benadryl, it raises the index of suspicion that this is an allergic reaction.
If your Pit Bull mix does NOT respond to the Benadryl that would suggest that this is not hives, but instead is something called folliculitis, which is an inflammation of the hair follicle. There is even a name for it: "Short coat Folliculitis." Sounds impressive, doesn't it? It is generally caused by a bacterial infection in the hair follicle. These bacteria are just the normal ones that are present on normal skin, but they have invaded into her follicles. Short haired dogs are prone to this.
Now, in terms of what to do about it if this is short coat folliculitis, I must warn you that it often takes 30 to 60 days on an antibiotic (usually cephalexin) to resolve this. If, however, you want to try to treat this at home first, you could use a benzoyl peroxide shampoo but make sure to condition afterwards (I recommend an oatmeal conditioner). You can get the shampoo at your veterinary hospital, or at a big pet store (PetSmart might have it) or on-line. Try shampoo/condition her once and see if there is any improvement. If there isn't within a day or two, I suggest you take her to your veterinarian.
I'll give you some links:
About folliculitis: http://www.medi-vet.com/Canine-Pyoderma.html
http://www.peteducation.com/article.cfm?cls=2&cat=1593&articleid=423 (mentioned in the chart)
example of Shampoo: http://www.allivet.com/DermaPet-Benzoyl-Peroxide-Plus-Shampoo-p/26935.htm
example of Conditioner: http://www.calvetsupply.com/index.asp?PageAction=VIEWPROD&ProdID=373
So, in summary, this could be hives which should improve quickly if you give Benadryl. If it is not changing with the Benadryl, then bathe her with an antibacterial shampoo and soothing conditioner. If this does not help, please take her to your vet as she may need antibiotics.
If this has been helpful, please accept my answer and leave feedback. If you would like more information, just click on reply and I will still be here to provide it.
Best wishes to you and your dog! Fiona
Hmmmm... interesting. Does she seem itchy at all now? I remember you said she wasn't yesterday...
Ok, so the bumps you are describing definitely sound like folliculitis!
And the little pimples with white heads sound exactly like pyoderma.
Basically, they are the same thing, which is a bacterial skin infection. When it is in the hair follicles, it is called folliculitis and makes the hairs stand up straight instead of lying flat, and causes a swelling around the hair follicle, which you see as a bump. When it in a hairless area you see the little pimples.
So, given that it is on 2 locations (on her neck/back and also on her inner thigh) I do think she is going to need a course of antibiotics from your vet. I would schedule an appointment this week to take her in.
Antibiotics not only kill the "bad" bacteria causing skin infections, but also can kill the "good" bacteria in the intestines. This can sometimes lead to diarrhea and decreased appetite. In order to prevent or correct this problem, you could try probiotics like FortiFlora http://www.dogbuffs.com/?p=80 while your girl in on the antibiotics. This has been shown in clinical studies to have positive effects on immune function!!
Often, I do also suggest acidophilus to restore the normal ("good") bacteria to the system. You could either get a supplement (listed below are a couple of the many good options) or you could pick up some low-fat or non-fat ACTIVE CULTURE yogourt at your grocery store. Please check that there are NO artificial sweeteners in it if you go with yogourt. Activia plain sweetened is a great option: http://www.danone.ca/en/products/activia.aspx I would try to get 1/2 of a little container of it into her per day - divided into 2 small portions.
And here are acidophilus supplements:
That normally helps within about 2 or 3 days to get her feeling better if she develops diarrhea. If you give the yogourt right from the beginning of the course of antibiotics, she may never have digestive upset at all.
Skin infections usually need antibiotics given by mouth - often for as long as 4 weeks! It is important to finish all medications even though the problem may appear to be resolved. At a microscopic level, there can still be infection and not finishing the antibiotics may allow this infection to flare-up again some weeks later because it was not completely resolved.
Hope that helps! :-) Fiona
Alexis, I would love to hear how the appointment goes! If you can update me afterwards I would really appreciate it!